New Hampshire, 2007

Hail and Lightning Strike in New Hampshire, May 10, 2007

May 10, 2007 · NWS GYX · 2 events in 1 county or zone

75 inch hail. Lightning from the storm ignited a fire that destroyed a large home in the town causing an estimated $500,000 in damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

An isolated severe thunderstorm in Windham New Hampshire dropped 1.75 inch hail. Lightning from the storm ignited a fire that destroyed a large home in the town causing an estimated $500,000 in damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at May 10, 1:59 PM EST, 2 hours 36 minutes earlier.

Area forecast discussion, May 10, 1:59 PM EST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
259 PM EDT THU MAY 10 2007

.SYNOPSIS...
WEAK WAVE ALOFT WILL MOVE SLOWLY ACROSS NRN NEW ENGLAND TONIGHT
AND FRIDAY...EVENTUALLY DRAGGING A COLD FRONT OFF THE COAST BY
FRIDAY NIGHT. ANOTHER WEAK COLD FRONT WILL MOVE THRU ON
SUNDAY...FOLLOWED BY BUILDING HIGH PRESSURE FOR THE START OF NEXT
WEEK.

&&

.NEAR TERM /UNTIL 7 PM THIS EVENING/...
WATCHING CONVECTION OVER THE GREENS AND BERKSHIRES THIS
AFTERNOON...WHICH MOSTLY SEEMS THE RESULT OF TERRAIN FORCING AND
THERMODYNAMICS...AS DYNAMIC FORCING STILL FURTHER W IN NY. WILL
HAVE TO WATCH FOR SOME ISOLATED CONVECTION OVER THE TERRAIN OF NH
FOR THE REST OF THE AFTERNOON...AS COOL AIR ALOFT WILL OFFER INCREASED
THREAT FOR HAIL SHOULD ANYTHING DEVELOP. OTHERWISE...SEA BREEZE
SHOWING A MORE EASTERLY COMPONENT TODAY...WHICH HAS ALLOWED TEMPS
ALONG AND N OF THE MID COAST TO RISE CLOSE TO 80F.

&&

.SHORT TERM /7 PM THIS EVENING THROUGH 6 PM FRIDAY/...
OVERNIGHT...COMPACT AND WEAKENING 500 MB WAVE WILL TRACK OUT OF NY
TONIGHT...AND WORK ACROSS NRN NEW ENGLAND TONIGHT AND FRIDAY. 500
MB RIDGING AHEAD OF THIS WAVE WILL SLOW IT DOWN A BIT...AND HELP
TO FLATTEN IT OUT...AND WILL HAVE TO WAIT FOR LARGER SCALE 500MB N
OF THE BORDER TO HELP SFC THRU. THIS MEANS THE THREAT OF SHRA
OVERNIGHT AND INTO FRI AFTERNOON. BEST CHC WILL BE ACROSS THE NRN
ZONES...WHERE DYNAMIC FORCING WILL BE BEST...AND HAVE GONE LKLY
POPS THERE. FURTHER EAST AND NEAR THE COAST...SHRA LOOK TO MORE
WDLY SCT. SOME LINGERING TSRA STILL POSSIBLE THIS EVE IN NH...AND
THEN AGAIN FRI AFTERNOON AWAY FROM THE COAST...ESPECIALLY IN
PLACES WHERE SOME CLEARING MAY DEVELOP RIGHT AHEAD OF THE SFC
FRONT.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
SCATTERED SHOWERS AND THUNDERSTORMS WITH THE PASSAGE OF THE COLD
FRONT FRIDAY. THE CLOUDS WILL KEEP TEMPERATURES IN THE MID 60S TO
MID 70S. THEN COOL NORTHERLY BREEZES OVER THE WEEKEND WILL DROP TEMPERATURES
TO THE MID 50S TO MID 60S. SATURDAY NIGHT WILL BE THE COOLEST WITH
LOWS IN THE 20S TO LOWER 30S. ONCE THE HIGH PRESSURE PUSHES TO OUR
SOUTH TEMPERATURES WILL START REBOUNDING TO THE 60S MONDAY AND
TUESDAY. NEXT CHANCE FOR SHOWERS AFTER THE DRY WEEKEND WILL BE
MONDAY NIGHT AND TUESDAY AS THE LOW IN CANADA DRAGS A FRONTAL
SYSTEM ACROSS THE REGION.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
VFR WILL PERSIST THRU THE AFTERNOON...ALTHOUGH WILL HAVE TO WATCH
FOR CONVECTION NEAR KLEB FOR THE NEXT FEW HOURS. TONIGHT...EXPECT
STRATUS FORMATION TO START IN THE 01-04Z FORMATION...FIRST AT
KPWM/KPSM/KAUG...THEN LATER AT KCON/KLEB. THIS WILL BRINGS CIGS
DOWN BELOW 2K FT...AND POSSIBLY INTO IFR LATE TONIGHT. AFTER
SUNRISE...CIGS EXPECTED TO IMPROVE TO MVFR ON THE COAST AND VFR
INLAND...ALTHOUGH THREAT FOR SHRA WILL REMAIN THRU THE MORNING.

&&

.MARINE...
SEAS COULD GET CLOSE TO SCA LVLS ON FRIDAY DUE TO INCREASED SW
WINDS AND SOME SWELL.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&

SYNOPSIS...CEMPA
NEAR TERM...CEMPA
SHORT TERM...CEMPA
AVIATION...CEMPA
MARINE...CEMPA
Hazardous weather outlook, May 10, 2:26 AM EST, 14 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
326 AM EDT THU MAY 10 2007

MEZ007>009-012>014-018>028-NHZ001>010-013-014-110730-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
326 AM EDT THU MAY 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ150-110730-
STONINGTON ME TO MERRIMACK RIVER MA OUT TO 25 NM-
326 AM EDT THU MAY 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COASTAL WATERS FROM
STONINGTON ME TO THE MERRIMACK RIVER MA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 10, 2:15 PM EST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
315 PM EDT THU MAY 10 2007

NHZ005-007-008-102015-
MERRIMACK-SOUTHERN GRAFTON-SULLIVAN-
315 PM EDT THU MAY 10 2007

...STRONG THUNDERSTORMS WILL IMPACT SULLIVAN COUNTY...MERRIMACK
COUNTY AND GRAFTON COUNTY THROUGH 415 PM EDT...

AT 315 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES SOUTH OF SUNAPEE...MOVING
NORTHEAST AT 10 MPH. THIS STRONG THUNDERSTORM WILL AFFECT NEWPORT
SUNAPEE...CROYDON...NEW LONDON...WILMOT AND SPRINGFIELD THROUGH 415
PM EDT.

OTHER STRONG STORMS FORMING ACROSS SOUTHEAST SULLIVAN COUNTY MAY
AFFECT THE REMAINDER OF SULLIVAN AND WESTERN MERRIMACK COUNTIES
THROUGH 415 PM AS WELL.

WIND GUSTS TO 35 MPH...PEA TO MARBLE SIZED HAIL AND FREQUENT
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE
EXPECTED.

HAYES
Special weather statement, May 10, 2:48 PM EST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
348 PM EDT THU MAY 10 2007

NHZ007-102045-
SULLIVAN-
348 PM EDT THU MAY 10 2007

...STRONG THUNDERSTORMS WILL IMPACT SULLIVAN COUNTY THROUGH 445 PM
EDT...

AT 348 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 7 MILES EAST OF CLAREMONT...MOVING
NORTHEAST AT 10 MPH. THIS STRONG THUNDERSTORM WILL AFFECT
SUNAPEE...CROYDON...GRANTHAM AND SPRINGFIELD THROUGH 445 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...FREQUENT CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

HAYES
Special weather statement, May 10, 3:14 PM EST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
414 PM EDT THU MAY 10 2007

NHZ005-007-008-102115-
MERRIMACK-SOUTHERN GRAFTON-SULLIVAN-
414 PM EDT THU MAY 10 2007

...STRONG THUNDERSTORMS WILL IMPACT SULLIVAN COUNTY...MERRIMACK
COUNTY AND GRAFTON COUNTY THROUGH 515 PM EDT...

AT 414 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 3 MILES SOUTHEAST OF
CROYDON...MOVING NORTHEAST AT 10 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL AFFECT NEWPORT...GRANTHAM... CROYDON...
SPRINGFIELD...WILMOT...ORANGE AND GRAFTON THROUGH 515 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...FREQUENT CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. IN
ADDITION...AS MUCH AS 2 INCHES OF RAIN MAY FALL IN SOME LOCATIONS
THROUGH 515 PM. THIS WILL RESULT IN LOCALIZED STREET FLOODING...AS
WELL AS SHARP RISES ON CREEKS AND STREAMS.

HAYES
Special weather statement, May 10, 3:46 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
446 PM EDT THU MAY 10 2007

NHZ008-102145-
MERRIMACK-
446 PM EDT THU MAY 10 2007

...STRONG THUNDERSTORMS WILL IMPACT MERRIMACK COUNTY THROUGH 545 PM
EDT...

AT 446 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF SHOWERS AND STRONG THUNDERSTORMS CENTERED 12 MILES SOUTH
OF HENNIKER...MOVING NORTH AT 15 MPH. THESE STORMS WILL AFFECT
DUNBARTON...BOW...HOPKINTON AND CONTOOCOOK THROUGH 545 PM EDT.

AS THE CLUSTER OF SHOWERS AND STRONG THUNDERSTORMS MOVES INTO
SOUTHERN MERRIMACK COUNTY...AS MUCH AS ONE AND ONE-HALF INCHES OF
RAIN MAY FALL. THIS WOULD RESULT IN LOCALIZED STREET FLOODING...AS
WELL AS SHARP RISES ON CREEKS AND STREAMS.

IN ADDITION...STRONGER STORMS WILL PRODUCE HAIL UP TO ONE HALF INCH
IN DIAMETER...FREQUENT CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF
35 MPH.

IF YOU PLAN TO BE OUTSIDE THROUGH EARLY EVENING...BE ON THE ALERT
FOR THREATENING WEATHER.

HAYES
Special weather statement, May 10, 4:24 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
524 PM EDT THU MAY 10 2007

NHZ013-102230-
INTERIOR ROCKINGHAM-
524 PM EDT THU MAY 10 2007

...STRONG THUNDERSTORMS WILL IMPACT ROCKINGHAM COUNTY THROUGH 630 PM
EDT...

AT 524 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 6 MILES SOUTH OF WINDHAM...MOVING NORTH
AT 15 MPH. THIS STRONG THUNDERSTORM WILL AFFECT SALEM...WINDHAM...
ATKINSON...LONDONDERRY...HAMPSTEAD CHESTER AND AUBURN THROUGH 630 PM
EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...FREQUENT CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

HAYES

The radar

The Boston radar (KBOX), 95 km away, was scanning. The volume nearest the first event began at 21:36 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 lightning. Local standard time, as filed.

Hail, Rockingham

When
May 10, 4:35 PM EST to 4:38 PM EST
Where
Rockingham County, Windham
Measured
1.75 in hail
Reported by
Newspaper
Coordinates
42.800, -71.300

Hail one and three quarter inches in diameter was reported to a local newspaper by the public.

Lightning, Rockingham

When
May 10, 7:05 PM EST
Where
Rockingham County, Windham
Property damage
$500,000
Reported by
Newspaper
Coordinates
42.800, -71.300

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Hampshire in 2007Every state in 2007This day in weather historyWarnings in New Hampshire, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 32896, 37399.